Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cell-like 0-dimensional decompositions of $ E\sp{3}$

Author: Michael Starbird
Journal: Trans. Amer. Math. Soc. 249 (1979), 203-215
MSC: Primary 57N12
MathSciNet review: 526318
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a cell-like, 0-dimensional upper semicontinuous decomposition of $ {E^3}$. It is shown that if $ \Gamma $ is a tame 1-complex which is a relatively closed subset of a saturated open set U whose boundary misses the nondegenerate elements of G, then there is a homeomorphism $ h:{E^3} \to {E^3}$ so that $ h\vert{E^3} - U = {\text{id}}$ and $ h(\Gamma )$ misses the nondegenerate elements of G. This theorem implies a disjoint disk type criterion for shrinkability of G. This criterion in turn provides a direct proof of the recent result of Starbird and Woodruff that if G is an u.s.c. decomposition of $ {E^3}$ into points and countably many cellular, tamely embedded polyhedra, then $ {E^3}/G$ is homeomorphic to $ {E^3}$.

References [Enhancements On Off] (What's this?)

  • [1] S. Armentrout, Shrinkability of certain decompositions of $ {E^3}$ that yield $ {E^3}$, Illinois J. Math. 13 (1969), 700-706. MR 0246273 (39:7577)
  • [2] R. H. Bing, Upper semicontinuous decompositions of $ {E^3}$, Ann. of Math. (2) 65 (1957), 363-374. MR 0092960 (19:1187f)
  • [3] H. W. Lambert and R. B. Sher, Point-like 0-dimensional decompositions of $ {S^3}$, Pacific J. Math. 24 (1968), 511-518. MR 0225308 (37:902)
  • [4] D. R. McMillan, Jr., A criterion for cellularity in a manifold, Ann. of Math. (2) 79 (1964), 327-337. MR 0161320 (28:4528)
  • [5] R. L. Moore, Concerning upper semicontinuous collections of continua, Trans. Amer. Math. Soc. 27 (1925), 416-428. MR 1501320
  • [6] M. Starbird and E. Woodruff, Decompositions of $ {E^3}$ with countably many nondegenerate elements, Proc. Georgia Topology Conf. (to appear).
  • [7] E. Woodruff, Decomposition spaces having arbitrarily small neighborhoods with 2-sphere boundaries, Trans. Amer. Math. Soc. 232 (1977), 195-204. MR 0442944 (56:1319)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N12

Retrieve articles in all journals with MSC: 57N12

Additional Information

Keywords: Cell-like, decompositions
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society